Hail, Lyon
- When
- June 23, 4:50 PM CST
- Where
- Lyon County, 7 mi N of Ghent
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.617, -95.883
Large hail covered the ground in places and damaged crops. The hail fell in a band 2 to 4 miles wide from northwest to southeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Large hail covered the ground in places and damaged crops. The hail fell in a band 2 to 4 miles wide from northwest to southeast. Damage to corn and soybean crops was total along the center of the band, with less severe damage near the edges. The amount of crop damage could not be determined because of the uncertainty of the degree of recovery of the crops. However, it was known that thousands of acres were affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 2:30 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT FRI JUN 23 2006 .DISCUSSION... SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE NORTHERN PORTIONS OF THE CWA THIS AFTERNOON ON OUTFLOW BOUNDARIES AND IN THE AREA OF GREATEST INSTABILITY...WITH MLCAPE VALUES AROUND 1200 TO 1500 J/KG. WHILE WE HAVE ISSUED A COUPLE OF WARNINGS WITH THESE STORMS...SHEAR IS NOT THAT GREAT...AROUND 28 KTS...AND STORMS HAVE BEEN SHORT LIVED. CAN EXPECT A FEW SCATTERED SEVERE STORMS TO CONTINUE THROUGH THE EVENING HOURS...BUT INSTABILITY DROPS OFF RATHER DRAMATICALLY AFTER SUNSET AND DYNAMICS ARE WEAK...SO ANY SEVERE STORMS SHOULD COME TO AN END AFTER DARK. IN ANY EVENT...SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH THE NIGHT TIME HOURS AND PUSH FROM WEST TO EAST AS A SHORTWAVE CROSSES THE REGION. PRECIPITATION WILL END OVER THE EASTERN PORTIONS OF THE CWA BY SATURDAY AFTERNOON. DID NOTE HOWEVER THAT THE LATEST NAM RUN PUSHES PRECIP OUT OF OUR AREA QUICKER ON SATURDAY MORNING THAN THE PREVIOUS RUN. EVEN SO...WILL LIKELY SEE REDEVELOPMENT ON SATURDAY AFTERNOON OVER THE EAST AS UPPER LEVEL LOW DROPS THROUGH MINNESOTA INTO THE UPPER MIDWEST. COULD SEE A COUPLE OF MARGINALLY SEVERE STORMS WITH THIS ACTIVITY WITH LOW END INSTABILITY OVER THE AREA. MODELS STILL IN DECENT AGREEMENT ON A CLOSED LOW DEVELOPING OVER THE NORTHERN AND CENTRAL MISSISSIPPI VALLEY FOR THE BEGINNING OF THE WEEK. THINK AT THIS POINT THAT IT WILL BE FAR ENOUGH EAST THAT THE CHANCE OF SHOWERS OVER OUR EASTERN CWA SHOULD BE MINIMAL. FARTHER INTO THE EXTENDED...TROUGH PERSISTS OVER THE MIDWEST AS ANOTHER LOW PRESSURE DROPS OUT OF MANITOBA AND ONTARIO. WHILE WE LOOK TO BE MOSTLY DRY THROUGH MUCH OF THE UPCOMING WEEK...A WEAK COLD FRONT WILL PASS THROUGH THE AREA ON TUESDAY NIGHT...BRINGING A SLIGHT CHANCE OF SHOWERS TO THE EASTERN PARTS OF THE FA AT THAT TIME. TEMPERATURES LOOK TO REMAIN CLOSE TO NORMAL THROUGH THE PERIOD UNDER A PREDOMINATELY NORTHWEST FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE && JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 317 PM CDT FRI JUN 23 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 317 PM CDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO BROOOKINGS SOUTH DAKOTA LINE THROUGH 10 PM THIS EVENING. THE MAIN SEVERE WEATHER THREAT IS QUARTER SIZE HAIL. AFTER DARK...AS THE STORMS PROCEED EASTWARD...THE SEVERE RISK WILL DIMINISH EAST OF THE I-29 CORRIDOR VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...MAINLY EAST OF THE JAMES RIVER VALLEY IN THE MORNING...AND ACROSS MUCH OF THE AREA DURING THE LATE AFTERNOON. THERE COULD BE A FEW STORMS PRODUCING DIME TO NICKEL SIZED HAIL...BUT MOST THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 10 PM THIS EVENING...ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO BROOKINGS SOUTH DAKOTA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 10 WNW DE SMET 44.44N 97.74W
06/23/2006 E0.75 INCH KINGSBURY SD PUBLIC
&&
JLAFLINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 W DE SMET 44.39N 97.63W
06/23/2006 E1.00 INCH KINGSBURY SD EMERGENCY MNGR
&&
BUSSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 10 WNW DE SMET 44.44N 97.74W
06/23/2006 E0.75 INCH KINGSBURY SD PUBLIC
&&
JLAFLINThe Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514588, 5514589, 5514590, 5514591, 5514592, 5514593.